Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 1997, 1:39 PM EDT for Osceola County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 19, 1997, 1:39 PM EDT (17:39 UTC)
- Expired
- Sep 19, 1997, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 2:05 PM EDT | Hail 0.75 | Evart, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 191740 RRA SVRGRR MIC133-191830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 139 PM EDT FRI SEP 19 1997 * SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY - CENTRAL LOWER MICHIGAN * UNTIL 230 PM EDT * SOME LOCATIONS AFFECTED REED CITY AROUND 140 PM EDT LE ROY AROUND 140 PM EDT HERSEY AROUND 145 PM EDT EVART AROUND 200 PM EDT * AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15 MILES WEST OF EVART OR 6 MILES WEST OF STAMBAUGH CORNER MOVING EAST AT 40 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:40 PM EDT, 15 hours 59 minutes earlier.
Area forecast discussion, Sep 18, 9:40 PM EDT, 15 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 940 PM EDT THU SEP 18 1997 KGRR-88D IS BEGINNING TO LIGHT UP AS TSRA FIRES ALONG A QUAI-STATIONARY BOUNDARY IN THE NRN PORTION OF THE FA. IR LOOP SHOW CLOUDS CONTINUING TO COOL IN WISCONSIN, WHERE THE STRONGEST CONVECTION IS. HIGH CLOUDS CONTINUE TO MOVE EAST, SO FCST OF INCREASING CLOUDINESS LOOKS ON TARGET. WE WILL UPDATE TO BUMP UP THE MENTION OF TSRA IN THE NW FA. MORE CONVECTION IS FIRING IN NW WI ALONG THE COLD FRONT, BUT THAT WILL NOT BE A PLAYER IN THE IMMEDIATE FUTURE. WE WILL ALSO BOOST TEMPS IN THE NW WHERE READINGS ARE STILL IN THE 70S AND CLOUDS HAVE MOVED IN.
In the hours before
Special weather statement, Sep 19, 12:35 PM EDT, 1 hour 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-201200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1235 PM EDT FRI SEP 19 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE GIVE THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON... AND CONTINUE INTO THIS EVENING. THE SHOWER AND THUNDERSTORM ACTIVITY IS DEVELOPING IN THE UNSTABLE ATMOSPHERE AHEAD OF A STRONG COLD FRONT WHICH WAS LOCATED OVER CENTRAL WISCONSIN THIS MORNING. THIS COLD FRONT WILL SWEEP SOUTHEAST... AND REACH A MOUNT PLEASANT TO BENTON HARBOR LINE BY MID EVENING... AND PASS INTO SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THUNDERSTORMS THAT DEVELOP ACROSS THE AREA THIS AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY SEVERE STORMS THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 65 MPH. IN ADDITION... HAIL AROUND THREE QUARTERS OF AN INCH IN DIAMTER WILL BE POSSIBLE WITH ANY STORMS THAT BECOME SEVERE. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN. TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 11:49 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 41 min |
| Sep 19, 12:39 PM EDT | Tornado Warning | GRR | Ottawa | 31 min |
| Sep 19, 12:55 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 50 min |
| Sep 19, 1:07 PM EDT | Tornado Warning | GRR | Kent, Ottawa | 63 min |
| Sep 19, 1:26 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 34 min |
| Sep 19, 3:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 45 min |
| Sep 19, 3:53 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 42 min |
| Sep 19, 4:42 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 38 min |
| Sep 19, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.